Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Aug 20, 2002, 6:29 PM CDT for Briscoe County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 6:29 PM CDT (23:29 UTC)
- Expired
- Aug 20, 2002, 7:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Briscoe County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -316 m²/s²
- 0-3 km storm-relative helicity
- -297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS54 KLUB 202329 SVRLBB TXC045-210015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 629 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRISCOE COUNTY * UNTIL 715 PM CDT * AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF DIMES OR LARGER 4 MILES NORTHWEST OF QUITAQUE...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CAPROCK CANYON ST. PARK... QUITAQUE... VALLEY SCHOOLS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3435 10131 3431 10110 3435 10096 3474 10097
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 20, 2:25 PM CDT, 4 hours 4 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 225 PM CDT TUE AUG 20 2002 AT 12Z A BROAD UPPER LEVEL RIDGE WAS LOCATED OVER THE SOUTHERN CONUS. AN UPPER LEVEL TROUGH WAS DIGGING SOUTHEAST OVER THE PACIFIC NORTHWEST. A WEAK MID-LEVEL TROUGH WAS LOCATED OVER EXTREME EASTERN NM AND THE WESTERN HALF OF THE SOUTH PLAINS. THE 18Z SATELLITE IMAGERY SHOWED THE REMNANT OF THIS MORNING MCS MOVING NORTHEAST ACROSS THE EASTERN TX PNHDL. THE MCV/WEAK MID-LEVEL TROUGH WILL CONTINUE TO LIFT NORTHEAST ON THE BACK SIDE OF THE H5 RIDGE AXIS. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND EVENING WILL BE ACROSS THE EASTERN COUNTIES OF THE CWFA EASTWARD INTO WESTERN OK...EAST OF THE MCV. SUBSIDENCE ON THE BACK SIDE OF THIS FEATURE MAY STRENGTHEN THE CAP AND PREVENT THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON ACROSS THE WESTERN AND CENTRAL COUNTIES OF THE CWFA. THE 18Z SFC MAP SHOWED SFC WINDS VEERING TO THE SOUTH-SOUTHWEST ACROSS THE WESTERN COUNTIES OF CWFA...WHILE WINDS ALONG AND EAST OF THE CAP ROCK ESCARPMENT REMAINED FROM THE SOUTHEAST. THE WEAK SFC CONVERGENCE MAY PROVIDE ENOUGH LIFT FOR THUNDERSTORMS TO DEVELOP BY 19 Z EAST OF THE CAP ROCK ESCARPMENT. THUNDERSTORMS WILL DEVELOP ON THE HIGHER TERRAIN OF EAST-CENTRAL NM LATE THIS AFTERNOON. THESE STORMS WILL MOVE TO THE NORTH DUE TO SOUTHERLY FLOW AT MID AND UPPER LEVELS OF THE ATMOSPHERE. OUTFLOW FROM THE NM STORMS MAY PUSH EAST INTO THE WESTERN COUNTIES OF THE CWFA THIS EVENING PROVIDING ENOUGH LIFT FOR THUNDERSTORMS TO DEVELOP. I WILL GO WITH A 20 POP ACROSS THE WESTERN AND CENTRAL COUNTIES OF THE CWFA. IF SURFACE CONVERGENCE CONTINUES TO INCREASE OFF THE CAP ROCK ESCARPMENT LATER THIS AFTERNOON...I WILL PROBABLY GO WITH SCATTERED THUNDERSTORMS FOR THE EASTERN COUNTIES. THE H5 RIDGE AXIS WILL STRENGTHEN ACROSS WEST TX THROUGH SATURDAY AS THE H5 TROUGH OVER THE PACIFIC NORTHWEST CLOSES OFF AND FILLS. EXPECT DRY AND WARM CONDITIONS THROUGH FRIDAY. THE H5 RIDGE OVER THE SOUTHERN CONUS MAY REMAIN IN PLACE THROUGH THE ENTIRE EXTENDED FORECAST PERIOD. A WEAK COLD FRONT MAY MOVE SOUTHWARD INTO THE CWFA ON SUNDAY. THIS MAY PROVIDE THE REGION WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS AND SLIGHTLY COOLER AFTERNOON HIGH TEMPERATURES BY EARLY NEXT WEAK. FRIONA 068/095/068/095 2-5- TULIA 068/095/068/094 20-0 LUBBOCK 070/096/070/095 20-0 BROWNFIELD 070/097/069/096 20-0 CHILDRESS 073/101/072/099 50-0 ASPERMONT 075/100/074/098 30-0 .LUB...NONE
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.